Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 153, NWS Wilmington, OH

July 6, 2004Owen County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 6, 2004, 6:12 PM EDT for Owen County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2004, 6:12 PM EDT (22:12 UTC)
Expired
Jul 6, 2004, 7:00 PM EDT
In force
48 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Owen County, KY

The radar

The Louisville radar (KLVX), 115 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:55 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 3:55 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
355 PM EDT TUE JUL 6 2004

.SHORT TERM(TNGT-THU NGT)...
MODELS HAVE COME INTO GOOD AGREEMENT IN BRINGING FRONT THROUGH AREA
OVERNIGHT TONIGHT AND WEDNESDAY. BEST CHANCE FOR PRECIPITATION
APPEARS TO BE LATER THIS EVENING AND OVERNIGHT. WILL CONTINUE TO
FORECAST LIKELY POPS OVERNIGHT AND INTO WEDNESDAY MORNING. SEEMS
SECONDARY TROUGH WILL CLEAR A BIT SLOWER THAN PREVIOUSLY
THOUGHT. WITH 30 KNOT WIND FIELDS EXPECTED AT 850 MB TONIGHT THREAT
FOR HIGH WINDS EXISTS. WILL ALSO MENTION HEAVY RAINFALL. WITH
SECONDARY TROF MOVING SLOWER WILL MAINTAIN LOW CHANCE RAIN THROUGH
WEDNESDAY EVENING/NIGHT. HI PRESSURE BEGINS TO BUILD IN THURSDAY AND
THURSDAY NIGHT. WILL MAINTAIN TEMPERATURES CLOSE TO CURRENT
FORECAST.
&&

.LONG TERM(FRI-MON)...
HIGH PRESSURE BUILDS ON FRIDAY AND IT APPEARS THAT DRY WEATHER
SHOULD PERSIST THROUGH SUNDAY AS THE GFS HAS SLOWED THE PROGRESSION
OF AN APPROACHING FRONT.  THEN...SUNDAY NIGHT INTO MONDAY...THE
BOUNDARY SAGS ACROSS THE AREA BEFORE PUSHING NORTH AGAIN ON
TUESDAY...AND MAINTAINING CHANCE POPS SEEMS TO BE A PRUDENT CHOICE.

NOT SURPRISINGLY...WITH THE GIVEN SCENARIO...GUIDANCE TEMPS HAVE
INCREASED AGAIN THROUGH THIS PERIOD.  THIS LOOKS REASONABLE ...WITH
MAINLY MID 80S FOR DAILY HIGHS SATURDAY THROUGH MONDAY.

&&

.AVIATION (18Z-18Z)...
WITH WARM FRONT NORTH...AREA IS CAPPED AND MORE STABLE THAN
SURROUNDING CWAS.  STILL EXPECT ISOLATED TSRA TO SPROUT LATE THIS
AFTERNOON AND HAVE CONTINUED TO COVER THIS WITH CB.

BEST CHANCE FOR TSRA WILL BE LATE TONIGHT...AROUND 08Z...WHEN FRONT
APPROACHES ACCOMPANIED BY LOW LEVEL JET.

MUCH OF AREA IS UNDER MODERATE RISK FOR SEVERE.  SPECIAL 18Z
SOUNDING SENT UP AS PER SPC REQUEST.

CONDITIONS MAINLY VFR THROUGH FORECAST...EXCEPT MVFR WHERE TSRA
OCCUR.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jul 6, 4:30 AM EDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
430 AM EDT TUE JUL 6 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070830-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
430 AM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE REGION TONIGHT.  THE INTERACTION OF
THIS FRONT WITH A WARM...MOIST AIRMASS WILL CAUSE SHOWERS AND
THUNDERSTORMS TO DEVELOP OVERNIGHT.  SOME THUNDERSTORMS MAY REACH
SEVERE LIMITS.  THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

In the hours before

Local storm report, Jul 6, 12:26 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1226 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TORNADO          3 SW WEST MILTON        39.92N 84.37W
07/03/2004  F0               MIAMI              OH   NWS STORM SURVEY

            THIS EVENT WAS ORIGINALLY REPORTED AS THUNDERSTORM WIND
            DAMAGE IN THE LSR ISSUED 945 AM EDT SUNDAY JULY 4 2004.
            NOTE THE CORRECTED EVENT TIME.

&&

BC
Special weather statement, Jul 6, 12:38 PM EDT, 5 hours 34 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1238 PM EDT TUE JUL 6 2004

...SEVERE WEATHER POSSIBLE...

A COLD FRONT IS APPROACHING THE LOWER GREAT LAKES AND OHIO VALLEY.
THIS FRONT WILL INTERACT WITH A WARM...MOIST AND VERY UNSTABLE
AIRMASS.  DUE TO INCREASING INSTABILITY AND WINDS...THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED WESTERN OHIO...
SOUTHEAST INDIANA...AND PARTS OF NORTH CENTRAL KENTUCKY IN A MODERATE
RISK FOR SEVERE WEATHER. THE REMAINDER OF THE AREA...INCLUDING
CENTRAL OHIO...CONTINUES TO BE UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.